Tornadoes · United States · Missouri · 2014

EF0 tornado, Wentworth, Missouri, September 1, 2014

This EF0 tornado ran 1.2 miles across Newton County on September 1, 2014, touching down at 11:36 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 1, 2014
Touchdown
11:36 PM CDT (04:36 UTC)
Lifted
11:37 PM CDT (04:37 UTC)
On the ground
1 minutes
Path length
1.2 miles (2.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Newton County
Touchdown point
37.014, -94.119
Lift-off point
37.025, -94.101
Record number
1409012236-01

The damage survey

2 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 61 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front moving into the area produced severe thunderstorms with damaging winds, large hail, and isolated tornadoes.

A NWS storm survey revealed that a small EF-0 tornado touched down near Vixen Road and tracked northeast to near Highway 37. A barn along with some trees were damaged. The estimated maximum winds were up to 70 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Sep 1, 5:54 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Sep 1, 5:54 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT Mon Sep 1 2014

.SHORT TERM...(This Evening through Tuesday)
Issued at 214 PM CDT MON SEP 1 2014

The potential for severe storms late this afternoon and tonight
still remains somewhat unclear. An outflow boundary from earlier
storms had initially pushed into east-central Oklahoma and northern
Arkansas. This boundary is now retreating to the north and was
located from near Ponca City, OK to just north of Fayetteville, AR.
To the north of this boundary, the airmass has remained fairly
stable from southwestern Missouri into the eastern Ozarks. There
is also a synoptic frontal boundary in place from northwestern OK
into northeastern MO. The atmosphere ahead of this front was only
weakly unstable across northern and central MO. A weak surface wave
was also noted on this boundary across western OK.

As we head into late this afternoon and early this evening, short
wave energy currently across the central High Plains will continue
to shift east towards our region. As this happens, that outflow
boundary will continue to shift north while the synoptic front
nudges south. We are expecting convective initiation starting late
this afternoon...potentially on both of these features. We may see a
window of supercell potential across southeastern KS and
northeastern OK where strong instability will exist (south of that
retreating outflow boundary). Any supercells will tend to slowly
move east-southeast. Large hail would be the primary threat with
any supercells. We have left a limited tornado threat in as a low
level jet develops this evening along with the potential for some
backing of surface winds with that surface wave. Any remaining
boundaries will also have to be watched for a low level vorticity
source...especially if supercells tended to track along them
(versus crossing them).

Speaking of that low level jet, convection will really begin to
blossom later this evening as this feature interacts with the front
and possibly that outflow boundary. This should begin to shut the
window for supercells but open the door for training line segments
and convective clusters. There will still be the potential for some
damaging wind gusts and perhaps a brief spin-up with any line
segments bowing to the east. Otherwise, heavy rainfall will be the
main concern as we get into later this evening and overnight.

The front is expected to slow down significantly late this evening
and stall across southern Missouri for much of the overnight
hours. As the front slides into the Ozarks, it is expected to
become oriented parallel to the upper level meridional flow.
This parallel alignment will work to slow the southern
progression of the front and allow showers and storms that develop
to move over the same locations for much of the overnight hours.
Additionally, that 30-35kt low level jet will begin to nose into
southwestern Missouri between 00z and 06z and feed very moist Gulf
air into the Ozarks. Forecast precipitable water values climb to
around 2 inches overnight. This will make for very efficient
rainfall production for showers and storms overnight. The right
entrance region of an upper level jet streak will also help to
produce deep layer lift across the area, only acting to enhance
the potential for heavy rainfall potential.

By early Tuesday morning the 925-850MB fronts will become the
focus for heavy rainfall as they settle across the I-44 corridor.
Current expectations are for 2-3 inches of rainfall with locally
higher amounts exceeding 4 inches in some areas.

The 925/850MB fronts will finally begin to shift south and east of
the region heading into Tuesday afternoon...taking the heaviest
rains with them.

.LONG TERM...(Tuesday Night through Monday)
Issued at 214 PM CDT MON SEP 1 2014

The upper level pattern is expected to change little through the
middle of the week with a flat ridge remaining over the southern
half of the CONUS. Despite the departing cold front from Tuesday,
some additional shortwaves are expected to move through the flat
upper level flow and interact with the continuing southerly flow
from the Gulf. This will allow for some lingering chances for
showers and storms through Wednesday afternoon.

A brief period of upper level ridging will limit the chances for
precipitation for the remainder of the week as the upper level
pattern begins to shift.

By early Saturday morning, the upper level pattern will become
more northwesterly as the upper level ridge shifts westward and
slides another front through the region.

The ridge will shift eastward once again on Sunday into Monday
behind Saturday's cold front.

 &&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1252 PM CDT MON SEP 1 2014

A temporary lull in shower and thunderstorm activity can be
expected for much of this afternoon with VFR prevailing. We will
continue to see brisk and gusty southerly winds this afternoon. We
are then expecting more thunderstorm development from late this
afternoon into this evening with periods of thunderstorms
overnight. MVFR and brief reductions to IFR can be expected with
these storms. The thunderstorms are then expected to end sometime
early Tuesday morning. We may see residual low clouds behind the
departing storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 549 PM CDT MON SEP 1 2014

After a break from late morning through much of the afternoon,
thunderstorms started to redevelop around 21z along the frontal
boundary from southeast Kansas into central Missouri. The
thunderstorms in the vicinity of the front will continue to grow
in coverage and strength during the early stages of the 00z TAFS
with general line movement to the south through the mid to late
evening and overnight. While VFR conditions are expected outside
of the convection, MVFR to IFR conditions can be expected within
the convection. Heavy rain will be likely as PW values will be
nearing 2.00 in. Thunderstorm coverage should diminish towards morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ055>058-066>071-
     077>083-088>096-098-101>103.

KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ073-097-101.

&&

SHORT TERM...Schaumann/Hatch
LONG TERM...Hatch
AVIATION...Lindenberg
Hazardous weather outlook, Sep 1, 7:52 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT MON SEP 1 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
752 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  STRONG TO SEVERE THUNDERSTORMS HAD REDEVELOPED EARLY THIS
  EVENING ALONG A BOUNDARY ACROSS THE AREA. LARGE HAIL TO THE SIZE
  OF GOLF BALLS...DAMAGING WIND GUSTS UP TO 60 MPH AND ISOLATED
  TORNADOES WILL BE POSSIBLE THIS EVENING WITH THE STRONGEST
  STORMS. IN ADDITION...HEAVY RAINFALL IS EXPECTED WITH THESE
  STORMS TONIGHT WHICH WILL INCREASE THE FLASH FLOODING RISK
  SHOULD THESE STORMS START TO TRAIN ACROSS THE SAME AREAS. A
  FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT.

  IF YOU HAVE OUTDOOR PLANS TONIGHT...MONITOR WEATHER CONDITIONS
  CLOSELY AND BE PREPARED TO SEEK SAFE SHELTER WHEN STORMS
  APPROACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A SLOW MOVING FRONT WILL BRING A GOOD CHANCE FOR PERIODIC
  THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.

  AREAS OF HEAVY RAINFALL WITH A RISK FOR LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE TUESDAY.

  AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE ON
  A DAILY AFTERNOON BASIS WEDNESDAY THROUGH SATURDAY.

  ANOTHER FRONT WILL BRING A CHANCE FOR THUNDERSTORMS FRIDAY AND
  SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  AREAS OVER WEST CENTRAL MISSOURI INTO EXTREME SOUTHEAST KANSAS
  AND SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Sep 1, 7:06 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             NECK CITY               37.26N 94.44W
09/01/2014  E1.00 INCH       JASPER             MO   911 CALL CENTER

&&

LDOOLEY
Local storm report, Sep 1, 7:26 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FUNNEL CLOUD     4 N FAIR PLAY           37.69N 93.57W
09/01/2014                   POLK               MO   TRAINED SPOTTER

            SPOTTER SEES FUNNEL CLOUD TO HIS NORTH. HE IS LOCATED 4
            MILES NORTH OF FAIR PLAY.

&&

LDOOLEY
Local storm report, Sep 1, 8:12 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             12 W BAXTER SPRINGS     37.02N 94.95W
09/01/2014  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

LDOOLEY
Local storm report, Sep 1, 11:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     TSTM WND DMG     LEAWOOD                 37.03N 94.49W
09/01/2014                   NEWTON             MO   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ACROSS NORTHWEST
            PORTIONS OF NEWTON COUNTY. ESTIMATED 70 MPH WIND.

&&

LINDENBERG
Local storm report, Sep 1, 11:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             BAXTER SPRINGS          37.02N 94.74W
09/01/2014  E1.00 INCH       CHEROKEE           KS   TRAINED SPOTTER

            ALSO REPORTED 60 MPH WINDS USING WEB REPORT.

&&

LDOOLEY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

4.6 hours before the tornado, 31 km from the path. September 2, 2014.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2037 joules per kilogram, CIN -13, lifted condensation level 1123 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2014-09-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 129 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2037 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
2872 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Monett (HFJ), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 67 km away, was scanning. The volume nearest the touchdown began at 04:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of September 1, 2014

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 11:47 PM EDTEF1Kalkaska, MI4.0125$160,000
September 12:16 PM EDTEF1Crawford, MI9.175$85,000
September 12:42 PM EDTEF1Otsego, MI7.2210$215,000
September 12:43 PM EDTEF0Cheboygan, MI0.730$20,000
September 17:41 PM CDTEF0Craig, OK0.250
September 18:01 PM CDTEF0Cowley, KS3.7100
September 18:25 PM CDTEF1Chautauqua, KS7.4100
September 110:43 PM CDTEF1Jefferson, MO6.460
September 111:13 PM CDTEF1Newton, MO2.2100$50,000
September 111:14 PM CDTEF1Newton, MO2.7400

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.